Monday, September 01, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Saturday, November 14, 2009 Ricki, Community Member, asks

Q: Prozac vs. Wellbutrin...???

I've been on Prozac for a good number of years...switched from Paxil, that was making me gain tremondous amount of weight which did not help with my depression. Prozac though has worked wonders 4 me and made me funtionable again...has seemed to make me very tired, lagey and at a stand still, plus gaining weight again. Doc has prescribed Wellbutrin...thinks this will be better for my depression, will give me more energy, & should help with weight. My one concern...i've researched all the side effects and very concerned about, though rare, a serious one which is seizure. I have not seen this as a side effect for any of the other depression drugs. Why?  Is it a very rare occurrance?  Did question doc about my concern..he indicated due to all my symptoms and complaints this is the drug he feels is best...and did indicate that the rare risk of seizure comes with all of the usage of these meds??  I do understand there are side effects on any med you take...but this one has me very worried. I cannot take a drug that is suppose to help me and  constantly be thinking that i'm going to have a seizure...this defeats my purpose of using it, plus the worry increases my anxiety level so much as i've had a panic attack...Plz anyone with some logical answeres...i'm driving myself crazy.  Let me reiterate..Doc feels safe for me to take.  Also once on the Wellbutrin for period of time .. does that side effect "seizure" subside???

Answer This
Answers (2)
Merely Me, Health Guide
11/14/09 12:39pm

Hi there

 

You sound just like me!  I have a medication for my Multiple Sclerosis which i was afraid to take because of this risk of seizures and hallucinations but then when I talked to people who were actually taking it...I didn't hear of any who actually experienced these side effects.  And too there were certain conditions (high dosage for example) which upped the risk.  I was cheating myself out of a medication which could help me because I got so bent out of shape about the possible but rare side effects.

 

This is not to say to throw caution to the wind.  Perhaps you just don't want to worry about this side effect...period.  In that case you need to talk to your doctor about a suitable replacement.

 

In the meantime why don't you read our Member Medication Review on Wellbutrin to hear what other members have said about their experience with this drug.

 

And on this medicine site they give some facts which might help to console you:  "Seizures occur in about four out of every 1,000 people taking Wellbutrin doses of up to 450 mg per day."  So this is a small number but the risk is there.

 

They also say:  "In previous studies, seizures were less common in people taking Wellbutrin SR (occurring in about 1 out of every 1,000 people). It is thought that seizures are also less common in people taking Wellbutrin XL."

 

Also there are people who are more at risk for having these seizures including folk who already have seizures, have a brain tumor or brain injury, and those who have liver damage or have anorexia. 

 

They have to put these warnings on the drugs so that people do know the risks but...honestly...I am thinking that the prospect of this happening to you...having seizures...is small.  I want to stress that I am not a doctor and I am also not the one to be taking this medication so this is your choice here!

 

This is a very personal decision so do research and discuss this fear with your doctor.  I have personally heard very good things about Wellbutrin but as always everyone is different and will react in their own way.

 

Good luck and let us know what you decide! 

 

 

Reply
Judy, Community Member
11/14/09 3:55pm

I'll second what Merely Me said.  If you had a history of seizures, your doctor probably would not have put you on it.  I've been taking it for years, up to the maximum dosage, and have never had a problem with it.  And I guess I've always thought well, if I did ever have a seizure, it wouldn't be the worst thing in the world that could happen to me!  I hope you can relax a little more about it, it really does have so few side effects for most people, it's almost too good to be true.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Ricki, Community Member— Last Modified: 12/27/10, First Published: 11/14/09